Texas, 2008

Flash Flood and Hail in Texas, May 24, 2008

May 24, 2008 · NWS SJT · 4 events in 2 counties and zones

Dryline thunderstorms moved into western portions of the Big Country and produced hail up to the size of quarters south of Sweetwater. These slow moving thunderstorms dropped around 4 to 5 inches of rain near Lake Sweetwater causing some roads to be temporarily closed due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Dryline thunderstorms moved into western portions of the Big Country and produced hail up to the size of quarters south of Sweetwater. These slow moving thunderstorms dropped around 4 to 5 inches of rain near Lake Sweetwater causing some roads to be temporarily closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 2:53 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 2:53 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT SAT MAY 24 2008

.SHORT TERM...
LATEST SURFACE ANALYSIS INDICATES THE WEAK PACIFIC COLD FRONT DID
ACTUALLY PUSH INTO OUR NORTHWESTERN COUNTIES THIS AFTERNOON.
LATEST SURFACE MSAS DATA SHOWS THE BEST MOISTURE FLUX DIVERGENCE
OVER THE CONCHO VALLEY.

AS USUAL...THE MAIN QUESTION FOR THUNDERSTORM DEVELOP THIS
AFTERNOON AND EVENING IS HOW STRONG IS THE CAP. MODIFIED RUC
SOUNDING...CENTERED OVER A FEW OF OUR WESTERN COUNTIES INDICATE WE
MAY BE CLOSE TO BREAKING THE CAP THIS AFTERNOON. THUS...DECIDED TO
CONTINUE A SLIVER OF SLIGHT CHANCE POPS ALONG OUR WESTERN BORDER
FOR THIS EVENING.

FOR TOMORROW THROUGH THE END OF THE SHORT TERM...BELIEVE RAIN
CHANCES ARE AT OR BELOW 10 PERCENT. THUS...WILL CONTINUE WEATHER
NIL GRIDS FOR THESE PERIODS.

TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK GOOD.

.LONG TERM...
OVERNIGHT TUESDAY NIGHT...MODELS BRING ANOTHER WEAK FRONT INTO
WEST CENTRAL TEXAS. ALTHOUGH CONFIDENCE REMAINS LOW IN TERMS OF
HOW FAR THE BOUNDARY WILL MOVE SOUTH...WILL CONTINUE SLIGHT CHANCE
POPS FOR TUESDAY NIGHT AND WEDNESDAY. MODELS DO BUILD AN UPPER-
LEVEL RIDGE OF HIGH PRESSURE OVER TEXAS DURING THESE TWO PERIODS.
THUS...IF THUNDERSTORMS DO DEVELOP...WE MAY HAVE A GOOD RAIN
EVENT. OTHERWISE...DRY CONDITIONS WILL DOMINATE THE LONG TERM WITH
AFTERNOON HIGHS A CATEGORY OR TWO ABOVE SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 72  94  70  92 /  10  10  10  10
SAN ANGELO 	 74  96  74  96 /  10  10  10  10
JUNCTION 	 74  95  73  94 /  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, May 24, 1:20 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT SAT MAY 24 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
220 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM OR TWO ACROSS
PORTIONS OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING NEAR A
STALLED WEAK FRONTAL BOUNDARY. THE AREA WITH THE BEST CHANCE WILL
BE ALONG AND WEST OF A THROCKMORTON TO SAN ANGELO TO SONORA LINE.
AN ISOLATED SEVERE STORM IS POSSIBLE IF STORMS DO DEVELOP...AND
WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY AS A COOL FRONT
DROPS SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AN ISOLATED STORM OR TWO WEST
OF A THROCKMORTON TO SAN ANGELO TO SONORA LINE.

The radar

The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Nolan

When
May 24, 4:40 PM CST
Where
Nolan County, 0.69 mi N of Roscoe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.440, -100.530

Hail, Nolan

When
May 24, 5:15 PM CST
Where
Nolan County, 1.75 mi E of Sweetwater Gesin Arp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.400, -100.340

Flash Flood, Nolan

When
May 24, 9:00 PM CST to 11:30 PM CST
Where
Nolan County, 4.31 mi E of Sweetwater Gesin Arp to 6.03 mi E of Sweetwater Gesin Arp
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.410, -100.297

County Road 2035 and Bitter Creek Road near Lake Sweetwater were impassible due to high water.

Hail, Taylor

When
May 24, 9:30 PM CST
Where
Taylor County, 0.9 mi SW of View
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107026, 107027, 107025, 107028.